Texas, 2017

Hail in Texas, May 29, 2017

May 29, 2017 · NWS MAF · 2 events in 2 counties and zones

There was weak mid-level ridging from New Mexico into the Big Bend region. An upper level disturbance moved over the area with good heating of the higher terrain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was weak mid-level ridging from New Mexico into the Big Bend region. An upper level disturbance moved over the area with good heating of the higher terrain. There was good wind shear, instability, and moisture across the area. These conditions produced thunderstorms with large hail in and near the Big Bend and Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 29, 5:34 PM CST, 46 minutes earlier.

Area forecast discussion, May 29, 5:34 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
634 PM CDT Mon May 29 2017

.DISCUSSION...

&&

.AVIATION...
A low chance of storms tonight south of the Pecos river... have
not included them in FST or PEQ TAFs but may have to add.
Otherwise gusty E wind should decrease after sunset. Could see
some morning stratus with MVFR cigs at MAF and to a lesser extent
FST.

&&

.PREV DISCUSSION... /issued 209 PM CDT Mon May 29 2017/

DISCUSSION...

A few strong to severe thunderstorms this afternoon, tonight and
Tuesday will transition to more of a heavy rainfall threat Tuesday
into Wednesday, as a weak shortwave trough tonight/Tuesday is
followed by a stronger shortwave trough, and the actual upper
trough, Tuesday night/Wednesday.

After near normal high temperatures today, it appears highs will
decrease the next couple of days, and bottom out Wednesday when rain
chances will likely be best.  Heating of the higher terrain should
be sufficient for widely scattered thunderstorms this afternoon,
mainly along and south of Interstate 10 where the best instability
resides.  A couple of storms could produce hail, strong winds and
brief heavy rainfall due to SBCape rising to at least 1500-2000
J/Kg, and mid level shear and lapse rates increasing/steepening to
35kt/7.5C/Km respectively.  A weak shortwave trough could aid
convection developing off the higher terrain over Chihuahua, which
will then spread eastward perhaps into western portions of the
forecast area late tonight.  Just how much convection makes it
into the forecast area will determine how everything unfolds
during the day Tuesday, as the mentioned shortwave trough
gradually traverses the area.  Will continue to carry the chance
of thunderstorms already going in the forecast tonight and
Tuesday, with maybe slight adjustments.

As briefly mentioned initially in this discussion above, a more
significant shortwave trough/ua trough is expected to impinge upon
the region Tuesday night and Wednesday.  The threat of severe storms
will likely decrease due to less instability from less heating from
precipitation and cloud cover, and weaker shear.  But, the threat
for heavy rainfall and flash flooding will increase due to PWats
increasing to 1-2 S.D. above normal and weak flow contributing to
slow thunderstorm movement, possible training.  Although
temperatures will be 5-10 degrees below normal Wednesday
afternoon, there will be plenty of instability to fuel heavy
rainfall producing thunderstorms.  The timing of all this will be
dicey though since widespread convection late Tuesday night/
Wednesday morning would definitely alter when, where, and if heavy
rainfall would occur Wednesday afternoon/night.  Despite this
uncertainty, will still carry hefty Pops for these periods.  Will
not issue a Flash Flood Watch at this time, but one could be
forthcoming within the next 24 hours, especially concerning
Wednesday, although a Watch could easily end up being in effect
for Tuesday too.

Model differences accumulate Thursday and after, so we could see a
drying and warming trend under an expanding upper ridge, or a
continuation of wet and near to below temps.  Will tend between the
two different scenarios, although moist ground and warm to hot
temperatures could yield more convection, especially Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  86  66  78 /   0  20  30  60
Carlsbad                       62  85  63  78 /  30  30  50  60
Dryden                         67  81  67  80 /  30  30  50  60
Fort Stockton                  66  83  65  80 /  30  30  60  70
Guadalupe Pass                 59  78  60  73 /  30  40  50  60
Hobbs                          57  84  60  75 /  10  30  50  60
Marfa                          57  79  54  77 /  40  50  60  50
Midland Intl Airport           63  85  65  77 /  10  30  50  70
Odessa                         63  85  65  77 /  10  30  50  70
Wink                           62  86  64  78 /  20  30  50  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 29, 12:35 PM CST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
135 PM CDT Mon May 29 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
135 PM CDT Mon May 29 2017 /1235 PM MDT Mon May 29 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will be possible this afternoon mainly along and south
of Interstate 10, and tonight mainly along and west of the Pecos
River. Some of these storms may become strong to severe, capable of
producing hail, gusty winds, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Strong to severe storms are possible across portions of the area on
Tuesday. The threat will transition to heavy rain Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 29, 3:23 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
423 PM CDT MON MAY 29 2017

TXZ079-080-292215-
Presidio Valley TX-Marfa Plateau TX-
423 PM CDT MON MAY 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 515
PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Candelaria. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Presidio
County.

LAT...LON 3004 10466 3032 10467 3031 10430 3001 10434
TIME...MOT...LOC 2122Z 278DEG 4KT 3016 10454

82
Special weather statement, May 29, 5:11 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
611 PM CDT MON MAY 29 2017

TXZ080-300000-
Marfa Plateau TX-
611 PM CDT MON MAY 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PRESIDIO COUNTY
UNTIL 700 PM CDT...

At 611 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Marfa, moving east at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern
Presidio County.

LAT...LON 3014 10443 3030 10446 3037 10406 3009 10403
TIME...MOT...LOC 2311Z 265DEG 13KT 3023 10427

82
Special weather statement, May 29, 6:12 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
712 PM CDT MON MAY 29 2017

TXZ081-300100-
Big Bend Area TX-
712 PM CDT MON MAY 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY
UNTIL 800 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm over
Study Butte-Terlingua, or 12 miles east of Lajitas, moving north at
10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Terlingua, Study Butte-Terlingua and Study Butte.

LAT...LON 2921 10346 2921 10367 2946 10372 2947 10344
TIME...MOT...LOC 0011Z 174DEG 8KT 2929 10358

82

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Brewster

When
May 29, 6:20 PM CST to 6:30 PM CST
Where
Brewster County, 0.6 mi E of Terlingua
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
29.330, -103.590

Hail, Jeff Davis

When
May 29, 7:31 PM CST to 7:36 PM CST
Where
Jeff Davis County, Ft Davis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.580, -103.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696321, 696326.